North Dakota, 2008

Blizzard in North Dakota, February 8 to 9, 2008

February 8 to 9, 2008 · NWS BIS · 7 events in 7 counties and zones

Recent snowfall of 2 to 6 inches, along with gusty northwest winds of 25 to 40 mph with gusts up to 50 mph, created ground blizzard conditions Friday evening of the eighth, through Saturday morning of the ninth over parts of central North Dakota. Conditions were much worse in the open country, where visibilities were less than one quarter of a mile for many hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Recent snowfall of 2 to 6 inches, along with gusty northwest winds of 25 to 40 mph with gusts up to 50 mph, created ground blizzard conditions Friday evening of the eighth, through Saturday morning of the ninth over parts of central North Dakota. Conditions were much worse in the open country, where visibilities were less than one quarter of a mile for many hours. These conditions were followed by wind chills in the warning criteria the ninth and tenth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 8, 3:01 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Feb 8, 3:01 PM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CST FRI FEB 8 2008

.SHORT TERM...
MODELS LOOK WELL LINED UP FOR A STRONG WINDS BEHIND ARCTIC COLD
FRONT WITH H3 JET OF 165 KTS OVER H85 FLOW OF 45 KTS. EXPECT THIS
TO SUSTAIN WINDS DURING THE DAY ON SATURDAY. SNOW DEPTH WILL
DEFINE THE WARNING DECISION TODAY. WILL GO WITH A BLIZZARD WARNING
NORTH CENTRAL AND EAST WHERE A COMBINATION OF SNOW FALL AND SNOW
DEPTH WILL BE SUFFICIENT FOR BLIZZARD CRITERIA. HAVE GONE WITH A
WIND CHILL WARNING FOR THE WEST CENTRAL AND SOUTH CENTRAL WHERE
SNOW DEPTH MAY NOT BE ENOUGH FOR ONE QUARTER MILE...BUT EXPECT
FREQUENT VISIBILITIES AS LOW AS ONE HALF MILE. THE SOUTHWEST CAN
EXPECT WINTER WEATHER ADVISORY CONDITIONS WHERE THE GENERAL LACK
OF SNOW COVER WILL MEAN WIND CHILLS AND SOME BLOWING SNOW THE
PRIMARY THREAT. THESE WARNINGS/ADVISORY CONTINUE THROUGH 6 PM
SATURDAY. OTHERWISE...THERE WILL BE AN OVER RUNNING SNOW EVENT ON
SUNDAY AND MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
TREND OF LAST FEW RUNS ON BOTH THE GFS AND ECMWF HAVE BEEN FOR A
PROGRESSIVE AND ACTIVE FLOW DURING THE EXTENDED. WILL START OFF DRY
ON TUESDAY AS A BROAD RIDGE OF HIGH PRESSURE RESTS OVER THE FORECAST
AREA. THIS WILL BRING WARMER TEMPS PER H85 TRENDS AND 1000-500MB
THICKNESS RISES. THIS IS ALL IN ADVANCE OF AN ALBERTA CLIPPER WHICH
DROPS TO THE NORTHERN BORDER EARLY TUESDAY NIGHT. THIS BAROCLINIC
BOUNDARY DROPS SOUTH TUESDAY NIGHT AND WEDNESDAY BRINGING A FAIRLY
GOOD SHOT OF SNOW. LATEST GFS PAINTS ABOUT 1 TO 2 INCHES WITH THIS
SYSTEM. SNOW ENDS NORTH TO SOUTH WEDNESDAY EVENING/NIGHT. BRISK
NORTHERLY WINDS WILL FOLLOW FOR WEDNESDAY EVENING WITH A 1042MB SFC
HIGH SETTING UP OVER THE AREA THURSDAY MORNING. GFS SHOWS COLD AIR
ADVECTION AND ABUNDANT LOW LEVEL MOISTURE LINGERING THROUGH MUCH OF
THE DAY THURSDAY WITH HIGHS MAINLY BETWEEN 10 AND 20 ABOVE. ANOTHER
TRANSITORY RIDGE WILL MIGRATE ACROSS THE FORECAST AREA THURSDAY
NIGHT AND FRIDAY...FOLLOWED BY ANOTHER SYSTEM FRIDAY NIGHT AND
SATURDAY. HIGH TEMPS TAKING A ROLLER COASTER RIDE WITH UPPER 20S ON
TUE...THEN FALLING TEMPS WEDS AND HIGHS IN THE TEENS THURSDAY...THEN
BACK INTO THE 20S AGAIN FRIDAY.

&&

.AVIATION...A POWERFUL ARCTIC FRONT WILL PLOW THROUGH THE STATE FROM
NORTHWEST TO SOUTHEAST TONIGHT. STRONG NORTHWEST WINDS OF 30 TO 45
MPH WILL DEVELOP BETWEEN 00Z-06Z OVER KISN/KDIK/KMOT...AND AFTER 06Z
AT KBIS/KJMS. THIS WILL CREATE BLOWING AND DRIFTING SNOW WITH GROUND
BLIZZARD CONDITIONS KJMS...AND VISIBILITY AT TIMES BELOW ONE MILE AT
THE OTHER AERODROMES. HOWEVER THE MOST DOMINANT WEATHER TONIGHT
THROUGH 18Z SATURDAY WILL BE FOR MVFR CEILINGS AND VISIBILITIES.
SOME SNOW SHOWERS WILL ACCOMPANY THE ARCTIC FRONT TONIGHT BUT END BY
12Z SATURDAY. EXPECT MAINLY MVFR AND IFR CONDITIONS FOR SATURDAY
WITH GUSTY WINDS AND AREAS OF BLOWING SNOW.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 PM
CST /5 PM MST/ SATURDAY FOR NDZ018>021-031>035-046.

WINTER WEATHER ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO
6 PM CST /5 PM MST/ SATURDAY FOR NDZ040>045.

WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 PM CST SATURDAY
FOR NDZ001-009-010-017.

BLIZZARD WARNING FROM 9 PM THIS EVENING TO 6 PM CST SATURDAY FOR
NDZ002>005-011>013-022-023-025-036-037-047-048-050-051.

&&

ABELING/SIMOSKO
Hazardous weather outlook, Feb 8, 5:41 AM CST, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CST FRI FEB 8 2008

NDZ017-018-031>033-040-041-043-044-091145-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
541 AM CST FRI FEB 8 2008 /441 AM MST FRI FEB 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT ARCTIC OUTBREAK IS TAKING SHAPE TO IMPACT THE REGION
THIS EVENING AND TONIGHT. LATEST FORECAST MODELS BRING A STRONG COLD
FRONT THROUGH WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING.
VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH AND GUSTS UP TO AROUND
50 MPH WILL ACCOMPANY THE FRONT...AND PERSIST INTO THE NIGHT.
DANGEROUS WIND CHILL TEMPERATURES WILL DEVELOP TONIGHT AS FRIGID
ARCTIC AIR MOVING IN BEHIND THE FRONT COMBINES WITH THE STRONG
NORTHWEST WINDS. WIND CHILLS TONIGHT COULD BE AS LOW AS -35 TO -45
BELOW ZERO. A WIND CHILL ADVISORY OR WARNING MAY BE ISSUED.

TRAVELERS ARE URGED TO STAY TUNED TO THE LATEST FORECASTS AS FURTHER
STATEMENTS WILL BE ISSUED DURING THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS WILL CONTINUE INTO SATURDAY AFTERNOON AS
NORTHWEST WINDS OF 25 TO 35 MPH WITH POSSBILE GUSTS TO 45 MPH MAY
OCCUR. THIS WILL BRING WIND CHILLS DOWN TO AS LOW AS 50 BELOW
ZERO. IT IS EXPECTED THAT THE WINDS WILL FINALLY SUBSIDE BY
EVENING AND THUS THE WIND CHILL THREAT WILL DIMINISH.
HOWEVER...TEMPERATURES WILL BE VERY COLD IN THE RANGE OF 5 TO 15
BELOW ZERO.

THE COLDEST TEMPERATURES WILL OCCURR ON SUNDAY MORNING AS LOWS
WILL RANGE FROM 15 TO 20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY HAZARDOUS CONDITIONS ASSOCIATED
WITH THE VERY COLD WEATHER.

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-091145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
541 AM CST FRI FEB 8 2008 /441 AM MST FRI FEB 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT ARCTIC OUTBREAK IS TAKING SHAPE TO IMPACT THE REGION
THIS EVENING AND TONIGHT. LATEST FORECAST MODELS BRING A STRONG COLD
FRONT THROUGH WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING.
VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH AND GUSTS UP TO AROUND
50 MPH WILL ACCOMPANY THE FRONT...AND PERSIST INTO THE NIGHT.
ALTHOUGH SNOWFALL WITH THE FRONT WILL BE LIGHT...STRONG WINDS IN
COMBINATION WITH SOME EXISTING SNOW COVER WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. TRAVEL WILL BECOME HAZARDOUS IN PLACES AS
A RESULT AS VISIBILITIES MAY BE POOR.

IN ADDITION...DANGEROUS WIND CHILL TEMPERATURES WILL DEVELOP TONIGHT
AS FRIGID ARCTIC AIR MOVING IN BEHIND THE FRONT COMBINES WITH THE
STRONG NORTHWEST WINDS. WIND CHILLS TONIGHT COULD BE AS LOW AS -30
TO -40 BELOW ZERO.

TRAVELERS ARE URGED TO STAY TUNED TO THE LATEST FORECASTS AS FURTHER
STATEMENTS WILL BE ISSUED DURING THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BRISK NORTHWEST WINDS OF 30 TO 40 MPH AND GUSTS UP TO AROUND 50 MPH
WILL PERSIST INTO SATURDAY AFTERNOON. THIS WILL CONTINUE TO BRING
DANGEROUS WIND CHILL TEMPERATURES POSSIBLY AS LOW AS -45 TO -55
BELOW ZERO. A WIND CHILL ADVISORY OR WARNING MAY BE NEEDED. ALONG
WITH THE WIND CHILLS...SOME BLOWING AND DRIFTING SNOW MAY REDUCE
VISIBILITIES ESPECIALLY IN OUT LYING AREAS CREATING BLIZZARD
CONDITIONS.

IF TRAVEL IS NECCESSARY...PLEASE TAKE ALONG A WINTER SURVIVAL KIT.
OTHERWISE DELAY YOUR TRAVEL PLANS UNTIL SUNDAY WHEN CONDITIONS WILL
IMPROVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SNOW ACCUMULATIONS AND/OR
HAZARDOUS CONDITIONS ASSOCIATED WITH THE WINTER STORM TONIGHT AND
SATURDAY.

VJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Rolette

When
February 8, 11:00 PM CST to February 9, 6:00 AM CST
Where
Rolette forecast zone
Reported by
Emergency Manager
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

The Rolette County Emergency Manager indicated conditions were 'bad' in the open country, but not within town.

Blizzard, Pierce

When
February 8, 11:00 PM CST to February 9, 5:00 AM CST
Where
Pierce forecast zone
Reported by
Department of Highways
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Blizzard, Wells

When
February 8, 11:00 PM CST to February 9, 6:00 AM CST
Where
Wells forecast zone
Reported by
Emergency Manager
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Ground blizzard conditions were reported in open areas late Friday evening. Conditions improved by daybreak Saturday morning.

Blizzard, Foster

When
February 9, 12:00 AM CST to 9:00 AM CST
Where
Foster forecast zone
Reported by
Law Enforcement
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Visibilities were reported at less than 50 feet just after midnight Saturday morning. No travel was advised across Foster County late Friday night into Saturday morning.

Blizzard, Stutsman

When
February 9, 12:00 AM CST to 7:00 AM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Visibilities in the open country were less than one quarter of a mile for many hours after midnight Saturday morning, due to significant blowing snow.

Blizzard, La Moure

When
February 9, 12:00 AM CST to 9:00 AM CST
Where
La Moure forecast zone
Reported by
Law Enforcement
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Visibilities in blowing snow were less than one quarter of a mile early Saturday morning. Blowing snow was much worse outside of towns in the open country.

Blizzard, Dickey

When
February 9, 12:00 AM CST to 9:00 AM CST
Where
Dickey forecast zone
Reported by
Law Enforcement
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Visibilities in blowing snow were less than one quarter of a mile early Saturday morning. Blowing snow was much worse outside of towns in the open country.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72801, 72802, 72809, 72819, 72822, 72824, 72825.